Jump to content
Important Survey - Please Participate ×

Lunesta (aka Eszopiclone- 5 years on), lorazepam (1mg reduced from 2mg- 2 years on) and Gabapentin (1800mg- 5 years on), all only dosed at night/evening. Help, which to taper first?? 


Recommended Posts

[Pe...]

I desperately need help. I’m bedbound due to another longterm illness, but discovered I was having intra-dose withdrawal, probably from all three of these meds (Ativan, lunesta and gabapentin) because I’ve reached tolerance. My doctor definitely didn’t know what she was doing when she prescribed these all together at these doses, for this length of time. 

 

So far in the last 1.5 months I’ve managed to taper the Ativan from 2mg at night to 1mg, but I’m still on Lunesta 3mg and Gabapentin 1800mg. I’m wondering if because I’ve been on the lunesta longer, if i should pause tapering the Ativan and do the lunesta taper first, since I’ve been on it for longer, and it has a shorter half-life, so will be harder to come off of? Does anyone have any recommendations about this or should I stick with doing the Ativan first and lunesta second? Also it is almost impossible to cut the 3mg lunesta because of how little it is and the thick pill coating around the tiny tablet, so I feel like my cuts will be less precise than with the Ativan. 

My withdrawal symptoms are intense, extreme nausea, jolts and zaps, breathlessness, panic, insomnia. But because of my serious health condition it’s extra dangerous for me to be without sleep or to spend days in panic due to how much it could cause me to permanently worsen. 

 

Link to comment
Share on other sites

[Co...]

Hello @[Pe...]. Welcome to BenzoBuddies.

Apologies, but I am about to log off for the evening. But now that your post and account is approved, you can post freely and other members will be able to reply.

Irrespective, I will check in on this topic tomorrow.

Link to comment
Share on other sites

[Pe...]

Thank you very much! I appreciate for your time as a moderator. And i’m thankful to be able to join to get input from lovely people like you. 

Link to comment
Share on other sites

  • 2 weeks later...
[Bu...]

Hey again @[Pe...],

Ok, while I am far from an expert at tapering, I do have a couple of thoughts for you.  Since you are already tapering the Ativan, if it were me, I would stick with that.  Too many changes at once can wreak havoc on our CNS.  Also, the Lunesta may help to lessen the effects of insomnia that tapering the Ativan can cause.

Also, going from 2mgs to 1mg in six weeks is a bit fast.  Normally we recommend no more that a 5-10% cut of your current dose no more than about every 2-ish weeks, depending on your symptoms.

So, for example, (if my math is correct) if you had cut 10% of your dose starting every 2 weeks (and recalculated the 10% from each new cut), now you would be at 1.458mgs after 6 weeks, instead of 1mg.  And, for some people, 10% is even too much of a cut for their CNS to handle and they may need longer than 2 weeks between cuts.  This could account for how miserable you are feeling.  I think you said that your doctor is on board with you leading the speed of your taper, yes?  If so, I would slow it down.  I think that you need some time to recover, so again, if I were in your spot I would hold for awhile and see if things settle down.

Also, I know it's hard, but keep in mind there is no time frame for this.  We all go at the speed we can handle and just doing it is progress.  

 

Link to comment
Share on other sites

[Pe...]
4 hours ago, [[B...] said:

Hey again @[Pe...],

Ok, while I am far from an expert at tapering, I do have a couple of thoughts for you.  Since you are already tapering the Ativan, if it were me, I would stick with that.  Too many changes at once can wreak havoc on our CNS.  Also, the Lunesta may help to lessen the effects of insomnia that tapering the Ativan can cause.

Also, going from 2mgs to 1mg in six weeks is a bit fast.  Normally we recommend no more that a 5-10% cut of your current dose no more than about every 2-ish weeks, depending on your symptoms.

So, for example, (if my math is correct) if you had cut 10% of your dose starting every 2 weeks (and recalculated the 10% from each new cut), now you would be at 1.458mgs after 6 weeks, instead of 1mg.  And, for some people, 10% is even too much of a cut for their CNS to handle and they may need longer than 2 weeks between cuts.  This could account for how miserable you are feeling.  I think you said that your doctor is on board with you leading the speed of your taper, yes?  If so, I would slow it down.  I think that you need some time to recover, so again, if I were in your spot I would hold for awhile and see if things settle down.

Also, I know it's hard, but keep in mind there is no time frame for this.  We all go at the speed we can handle and just doing it is progress.  

Thank you so much. This is incredibly helpful. It means so much that you came here from the other post just so I would have some input and help. Okay, I will slow down my withdrawals a lot. I had been told originally that the first cuts would be easier and I could do bigger reductions at first, by my doctor, but clearly I’m not managing it okay now. The doctor also told me to pause the Ativan taper and do the lunesta, so I did that, but she’d told me to do a big reduction for that so I went from 3mg to 2mg a week ago. The first two days were okay, but then I got so so sick and it’s been getting worse ever since. I’m going to hold here for several weeks or maybe even a month until I’m more secure and safe and then will start doing the smaller reductions that you mentioned. I definitely think going slower is going to be the only way I can keep going.

Thank you again so so much. It means so much to have support from people who get it. 

Link to comment
Share on other sites

[Ca...]

BurnTheShips

Do you recommend the percentage cuts even for microtapers? I have been microtapering one mg a month down from 1.38 a month for two years. I thought if you did a 5 percent cut you would never get to the end.

Link to comment
Share on other sites

[Bu...]

Hey @[Ca...]

I am slowly learning good tapering in general, as I did a rather poor one myself.  I haven't gotten to learning anything about microtapers yet.  I was just laying out the basics for a starting point.

Link to comment
Share on other sites

[Bu...]

@[Pe...],

Generally speaking, a lot of people can do with bigger cuts at first, but not everyone.  We live and learn.  Holding for a while sounds like a good idea.  Hopefully things will start to settle down soon for you.

Link to comment
Share on other sites

[Ca...]
1 hour ago, [[B...] said:

Hey @[Ca...]

I am slowly learning good tapering in general, as I did a rather poor one myself.  I haven't gotten to learning anything about microtapers yet.  I was just laying out the basics for a starting point.

Hi, BTS -- "Good tapering" is almost an oxymoron to me because my taper has been such a nightmare, I've looked at every different way to taper. I was just on a website for the taper clinic and watched a video they put out to promote their outpatient tapering program. They reference percentage cuts, mg cuts, microtapers and liquid tapers. Ashton seems to have been so radical because she was one of the first credentialled individuals to argue against a cold turkey or even the tapers they do in rehabs. But her cuts seem large compared to what we talk about today!:classic_smile:

  • Like 1
Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...